Drought, Bailey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A mix of improved and worsened drought conditions occurred across the area throughout August. Scattered thunderstorm activity brought bouts of heavy rain for some areas, but others unfortunately missed out.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A mix of improved and worsened drought conditions occurred across the area throughout August. Scattered thunderstorm activity brought bouts of heavy rain for some areas, but others unfortunately missed out. Minor improvement took place in the far southwest Panhandle and northern South Plains, going from moderate (D1) drought to abnormally dry (D0) conditions. Portions of the South Plains, south and west of Lubbock, saw deterioration back into extreme (D3) conditions. Severe (D2) drought encompassed the remainder of the South Plains with mainly extreme (D3) conditions remaining in the Rolling Plains. A portion of Cottle into extreme Northeast King County continued to experience exceptional (D4) drought conditions.
Warmer and drier than average weather plagued the region through much of August, with only scattered thunderstorm activity occurring on select days. Lubbock and Childress experienced monthly average temperatures of 1.9 and 1.3 degrees above average, respectively. The most significant rainfall event took place on the 28th as a complex of thunderstorms developed, but this was mainly confined to areas east of the Caprock Escarpment where 1 to 2 inches of rainfall fell thus contributing to much if not all of the monthly rainfall total for many locations. Widespread Keetch-Byram Drought Index Values of 400-500 were in place by month's end with portions of the Southern South Plains and Rolling Plains approaching the 500-600 range. An area of 300-400 was in place in the Northern South Plains with locales in the Far Southwestern Panhandle near the 200-300 category.
Green fuels and normal to slightly above normal moisture values kept fire concerns low for the most part, although a few locations that missed out on any rainfall saw modest curing of grasses. The increased heat units this month helped cotton farmers and peanut producers, but dryland farmers relied heavily on irrigation with the lack of rainfall. An increase in lightning-induced wildfires occurred as well with the deteriorating rangeland. Area reservoirs saw further drops throughout the month.
Economic losses due to drought through August since the drought began were estimated near $3 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1142 PM CDT THU JUL 31 2014 .AVIATION... EXTENSIVE HIGH LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS WEST TEXAS OVERIGHT WITH ADDED MID LEVEL MOISTURE DURING THE DAY FRI. THIS WILL ACT TO INHIBIT ANY FOG/LOW CLOUDS FROM DEVELOPING TONIGHT. THUS TAFS REMAIN VFR FOR NEXT 24HRS WITH WINDS LIGHT/VARIABLE OVERNIGHT BECOMING ERLY ON FRI WITH SPEEDS <10KT. && PREV DISCUSSION... /ISSUED 244 PM CDT THU JUL 31 2014/ SHORT TERM... A QUIET AND COOL AFTERNOON ACROSS THE SOUTH PLAINS TODAY AS COOL AND DRY AIR HAS SETTLED INTO THE REGION ALONG WITH SFC HIGH PRESSURE. NOT MUCH CHANGE EXPECTED THROUGH NOON FRIDAY WHEN RIDGE WILL FINALLY BEGIN TO SHIFT EWD. FOR TONIGHT...A LOOK WEST SHOWING ISOLATED SHOWERS FORMING ON THE MOUNTAINS OF NRN NM AS WELL AS THE SACRAMENTOS OF SRN NM. HOWEVER...RELATIVELY STABLE AIR THERE MAKING FOR A SLOW START RELATIVE TO RECENT DAYS. FLOW ALOFT ABOUT 20 KTS FROM THE NW...BUT CONVECTION WILL BE MOVING INTO EVEN MORE STABLE AIR WITH LOW LEVEL DEW POINT MINIMA AND VERY WEAK SFC WINDS ACROSS FAR ERN NM AND THE WRN PANHANDLE. WOULD EXPECT LITTLE ORGANIZATION AS THESE STORMS MOVE OFF THE HIGH TERRAIN WILL HAMPER THEIR LONGEVITY GIVEN THE ENVIRONMENT THEY ARE MOVING INTO. SO...ALTHOUGH CANNOT RULE OUT SOMETHING MAKING IT INTO THE WRN ZONES TONIGHT...CHANCES LOOK VERY SLIM AND WILL PULL MENTION FROM THE FCST. BY FRIDAY AFTN...WINDS WILL FINALLY BEGIN TO VEER TO THE SE BUT REMAIN RELATIVELY LIGHT. THICKNESS VALUES CHANGE LITTLE WITH NO LOW LEVEL THERMAL ADVECTION INDICATED...SO TEMPS NEAR TO JUST A TOUCH ABOVE TODAY. WRFNAM-BASED OBJECTIVE GUIDANCE CERTAINLY LOOKS FAR TOO WARM WITH THE GFS-BASED AVNMOS LOOKING BETTER...BUT EVEN THEN A TOUCH TOO WARM. LIGHT UPSLOPE FLOW MAY BRING CONVECTIVE INITIATION CLOSER TO THE FCST AREA INTO ERN NM...BUT APPEARS THAT INITIATION ZONE WILL REMAIN WEST OF THE STATE LINE. SO ANOTHER COOL AND FAIR DAY EXPECTED TO END THE WORK WEEK. LONG TERM... A FEW MINOR ADJUSTMENT WERE MADE TO THE LONG TERM FORECAST WITH MOSTLY DRY CONDITIONS UNTIL PERHAPS THE MIDDLE OF NEXT WEEK. PRECIPITATION WILL STRUGGLE TO REACH WEST TEXAS BOTH FRIDAY AND SATURDAY EVENINGS. ANY CONVECTION MOVING OFF THE HIGHER TERRAIN OF NEW MEXICO WILL BE PROGRESSING INTO A VERY UNFAVORABLE ENVIRONMENT FOR SUSTAINING CONVECTION. THERE WILL BE A NOTABLE MINIMUM IN LOW LEVEL THETA-E VALUES WITH WEST TEXAS UNDER THE INFLUENCE OF DRIER SURFACE RIDGING. SLIGHTLY BETTER CHANCES WILL EXIST ON FRIDAY THAN COMPARED TO SATURDAY BUT WILL STILL BE LOW NEAR THE TEXAS/NEW MEXICO STATE LINE. CONDITIONS WILL THEN TURN DRIER FOR THE REST OF THE WEEKEND INTO THE FIRST PART OF NEXT WEEK. UPPER FLOW WILL TURN MORE NORTHERLY WITH THE UPPER RIDGE REPOSITIONING ITSELF OVERHEAD. AS THIS RIDGE MOVES OVERHEAD...TEMPERATURES WILL UNDERGO A WARMING TREND ALTHOUGH THE RIDGE WILL NOT BE THAT TERRIBLY STRONG. TEMPERATURES ARE NOT FORECAST TO GET TOO OUT OF HAND BY EARLY AUGUST STANDARDS. AROUND MIDWEEK...MODELS ATTEMPT TO BRING A COLD FRONT DOWN INTO THE REGION AS THE UPPER RIDGE BECOMES SUPPRESSED INTO NORTHERN MEXICO. THE GFS MODEL IS MUCH MORE PROGRESSIVE WITH THE UPPER LEVEL PATTERN OVER THE NORTHERN US AND IS THUS LESS BULLISH WITH THE FRONT AND SUBSEQUENT PRECIPITATION AMOUNTS. THE ECMWF ON THE OTHER HAND IS SLOWER WITH THE UPPER FLOW PATTERN INDICATING HIGHER PRECIPITATION CHANCES. ENSEMBLE GUIDANCE IS NOT MUCH HELP HERE AS THE SPREAD INDICATES EITHER A PROGRESSIVE PATTERN OR SLOWER PATTERN AS SHOWN BY BOTH THE GFS AND ECMWF OPERATIONAL RUNS. A FEW SHORT WAVES MOVING THROUGH THE SOUTHERN ROCKIES MAY ALSO SPUR SOME ADDITIONAL PRECIPITATION CHANCES BY LATE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 80 59 79 61 / 10 10 20 10 10 TULIA 57 81 60 81 61 / 10 10 10 10 10 PLAINVIEW 58 81 62 81 63 / 10 10 10 10 10 LEVELLAND 61 83 63 82 63 / 10 10 10 10 10 LUBBOCK 61 83 63 83 64 / 0 0 10 10 10 DENVER CITY 61 86 61 83 63 / 10 10 20 10 10 BROWNFIELD 62 86 63 84 64 / 10 10 10 10 10 CHILDRESS 63 84 65 86 65 / 0 0 10 10 10 SPUR 63 84 64 85 66 / 0 0 10 10 10 ASPERMONT 66 86 66 90 67 / 0 0 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 24/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 512 AM CDT THU JUL 31 2014 TXZ021>044-011015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 512 AM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538548, 538549, 538550, 538551, 538552, 538553, 538554, 538555, 538556, 538557, 538558, 538559, 538560, 538561, 538562, 538563, 538564, 538565, 538566, 538567, 538568, 538569, 538570, 538571.